Wyoming, 2025

Hail in Wyoming, June 16, 2025

June 16, 2025 · NWS CYS · 6 events in 3 counties and zones

A strong upper-level shortwave and ample low to mid-level moisture brought severe overnight convection to southeast Wyoming and western Nebraska. Impacts were mainly large hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong upper-level shortwave and ample low to mid-level moisture brought severe overnight convection to southeast Wyoming and western Nebraska. Impacts were mainly large hail and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 1:48 PM MST, 52 minutes earlier. Its key messages:

  • Coverage of showers and thunderstorms will increase for Monday and Tuesday with continued potential for scattered strong to severe thunderstorms and locally heavy rainfall.
  • Expect a cool down for Tuesday before a warming and drying trend takes over Wednesday through Saturday. Near record high temperatures are possible on Friday and Saturday.
Area forecast discussion, Jun 16, 1:48 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
248 PM MDT Mon Jun 16 2025

.KEY MESSAGES...

- Coverage of showers and thunderstorms will increase for Monday
  and Tuesday with continued potential for scattered strong to
  severe thunderstorms and locally heavy rainfall.

- Expect a cool down for Tuesday before a warming and drying
  trend takes over Wednesday through Saturday. Near record high
  temperatures are possible on Friday and Saturday.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 246 PM MDT Mon Jun 16 2025

Active and stormy weather continues today with yet another round of
afternoon/evening showers and thunderstorms expected to begin in the
next few hours. The axis of a strong upper level ridge remains over
the area with southwest flow to our west continuing to advect a
train of shortwave troughs inland from the Pacific. While deeper
Pacific moisture is beginning to stream in aloft, dry air remains
fairly entrenched as a deep mixed layer over Carbon and Albany
counties, and an elevated dry layer over the High Plains. Inverted-v
soundings west of the Laramie range will lead to another potential
for gusty showers producing winds of 50 to 70 MPH with decent
moisture mass moving in aloft. Cloud bases at above 500-mb are well-
above the freezing level and suggest the continued potential for
very strong winds through the early evening hours. Further east, the
setup is very similar to the last several days with plentiful
moisture in a shallow near surface layer, indicated by dewpoints in
the upper 50s to low 60s for most of the Nebraska panhandle and
parts of eastern Wyoming along and north of the North Platte River
Valley. Still, RAP soundings indicate the dry air layer is still
present aloft mainly between 500 and 700-mb. This is contributing
strong CIN once again for most of the High Plains. The cap appears
to be a little bit stronger than it was 24 hours ago with the
strongest values generally in far eastern Wyoming. The cap is
slightly weaker in the stretch from about Sidney to Alliance. While
this suggests higher probabilities for a low-end scenario to
play out today, we have the added player of more potent forcing
compared to the last several days. A stronger shortwave trough
approaching from the west will increase overrunning lift, which
should help add lift and moisture to the dry layer and thus
gradually erode the cap. Forecast models indicate the dry layer
should be sufficiently weak by about 5 to 6PM to allow a few
updrafts to break through. All together, there is a little
higher uncertainty today regarding the severe weather potential,
but storms that manage to get going will have access to a
potent severe weather environment and thus be capable of
producing large hail, damaging winds, and perhaps an isolated
tornado. Lapse rates remain very steep along with plentiful (but
capped) instability, and the strongest vertical wind shear we
have seen over the last few days.

After about 9PM, the mid-level dry layer will be gone, but a surface
cool front will aggressively push westward as  surface high pressure
settles in to our north and northeast. This will probably close the
window for surface based convection, but we may still see elevated
convection continuing well into the evening thanks to the steady
isentropic lift overtop areas of frontogenesis. This looks most
favorable along and north of the US-20 corridor, but we could see
scattered showers and/or isolated thunderstorms almost anywhere.
Retained low end (20 to 30%) PoPs throughout the night and into
Tuesday morning to account for this.

Active and stormy weather will continue for Tuesday, but with a much
different overall setup compared to the last few days. Capping will
not be much of an issue tomorrow. Instead, we will have moist
soundings across nearly the entire atmospheric profile, pushing
precipitable water to near the climatological 90th percentile. With
cooler temperatures in place, expect weaker instability and more
modest lapse rates with marginal shear. However, decent forcing and
plentiful moisture should still allow for scattered to numerous
showers and thunderstorms to develop in the late morning to early
afternoon hours. Convective parameters are expected to be sufficient
to support some strong to severe thunderstorms. A few hi-res models
suggest the possibility for storms to linearize, which suggests a
strong wind threat. Large hail is also possible, but the more modest
lapse rates and saturated soundings point slightly more towards
larger amounts of small hail and/or rainfall.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 246 PM MDT Mon Jun 16 2025

Wednesday...Northwest flow aloft prevails, and with the low and mid
levels drying out and warming temperatures aloft providing
convective inhibition, no showers or thunderstorms are expected.
Maximum temperatures in the upper 70s to lower 80s.

Thursday...Zonal flow develops and with warm temperatures aloft and
relatively dry low and mid levels, dry conditions will continue. 700
mb temperatures near 13 Celsius will yield high temperatures from
the mid 80s to mid 90s.

Friday-Sunday...The flow aloft backs to southwest. With dry low and
mid levels and warm temperatures aloft, dry weather will continue.
Highs from the upper 80s to near 100 degrees Friday and Saturday,
with a bit cooler temperatures for Sunday as 700 mb temperatures
lower to near 16 Celsius.

Monday...After a cold frontal passage, and 700 mb temperatures near
12 Celsius, high temperatures will be cooler, in the mid 60s to mid
70s. Looks like enough low and mid level moisture to produce
isolated late day showers and thunderstorms.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1114 AM MDT Mon Jun 16 2025

Thunderstorms, low ceilings, and potential fog highlight the
primary aviation weather concerns for eastern Wyo and western
Neb this forecast period. VFR this afternoon will give way to
increasing cloudiness and precip this evening. Some storms will
be strong or severe with wind gusts 50+ kts and large hail,
particularly for Neb terminals. Overnight, the thunder threat
generally transitions to low clouds and fog, including IFR in
the panhandle.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch until 8 PM MDT this evening for WYZ109-110-115.
NE...None.

&&

SHORT TERM...MN
LONG TERM...RUBIN
AVIATION...DS
Hazardous weather outlook, Jun 16, 1:51 PM MST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
251 PM MDT Mon Jun 16 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-172100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
251 PM MDT Mon Jun 16 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Scattered thunderstorms this afternoon and evening will once
  again have the potential to become strong to severe. A few
  isolated showers or storms may continue into the overnight
  hours.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- Scattered to numerous showers and thunderstorms are expected
  Tuesday across much of the area. A few storms will have the
  potential to become strong to severe.

- Expect a cool down for Tuesday before a warming and drying
  trend takes over Wednesday through Saturday. Near record high
  temperatures are possible on Friday and Saturday.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Special weather statement, Jun 16, 12:49 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
149 PM MDT Mon Jun 16 2025

WYZ110-113>116-162100-
South Laramie Range WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY-
149 PM MDT Mon Jun 16 2025

...GUSTY SHOWERS WILL IMPACT EAST CENTRAL CARBON AND SOUTHERN ALBANY
COUNTIES THROUGH 300 PM MDT...

At 147 PM MDT, Doppler radar was tracking gusty showers extending
from near Saratoga Lake to near Wild Horse Ranch. Movement was
northeast at 20 mph.

HAZARD...Wind gusts to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Travel may be difficult at times.

Locations impacted include...
Laramie, West Laramie, Elk Mountain, Antelope Buttes, Rogers Canyon,
Bosler, Turpin Reservoir, McFadden, Bow River Campground, Laramie
Regional Airport, Deep Creek Campground, and Arlington.

This includes Interstate 80 in Wyoming between mile markers 255 and
311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4178 10644 4151 10537 4126 10567 4148 10673
TIME...MOT...LOC 1947Z 241DEG 16KT 4153 10664 4137 10584

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

DS
Special weather statement, Jun 16, 2:31 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
331 PM MDT Mon Jun 16 2025

WYZ117-118-162200-
Central Laramie County WY-South Laramie Range Foothills WY-
331 PM MDT Mon Jun 16 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LARAMIE COUNTY THROUGH
400 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm over
North Cheyenne, or near Cheyenne, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Laramie County Fairgrounds at Archer, Ranchettes, Cheyenne
Regional Airport, Frontier Park, North Cheyenne, and Warren AFB.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 12 and 26.
 Interstate 80 in Wyoming between mile markers 368 and 379.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4113 10482 4125 10497 4145 10480 4115 10447
TIME...MOT...LOC 2131Z 242DEG 12KT 4123 10480

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Natoli

The radar

The Cheyenne radar (KCYS), 4 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Laramie

When
June 16, 2:40 PM MST
Where
Laramie County, 2 mi NE of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.180, -104.780

NWS Employee reports quarter size hail.

Hail, Converse

When
June 16, 4:15 PM MST
Where
Converse County, 2 mi SW of (Dgw)converse County Airport
Measured
1 in hail
Reported by
Public
Coordinates
42.780, -105.410

Public reports quarter size hail.

Hail, Converse

When
June 16, 4:30 PM MST
Where
Converse County, 1 mi W of Douglas
Measured
1 in hail
Reported by
Public
Coordinates
42.760, -105.390

Public reports quarter size hail.

Hail, Converse

When
June 16, 4:42 PM MST
Where
Converse County, 2 mi ENE of Clayton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.860, -105.720

Time estimated via radar. Emergency manager reports golf ball size hail.

Hail, Laramie

When
June 16, 10:35 PM MST
Where
Laramie County, 4 mi SSE of Meriden
Measured
1.75 in hail
Reported by
Public
Coordinates
41.490, -104.280

Public reports golf ball size hail.

Hail, Goshen

When
June 16, 11:49 PM MST
Where
Goshen County, 1 mi SW of Hawk Springs
Measured
1.25 in hail
Reported by
Public
Coordinates
41.780, -104.270

Public reports half dollar size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262802, 1262804, 1262805, 1262806, 1262807, 1262808.